Steroid-induced psychiatric syndromes. A report of 14 cases and a review of the literature.

J Affect Disord. 1983 Nov;5(4):319-32.

Abstract

Although it is well-established that psychiatric symptoms can develop in association with the administration of corticosteroids, the nature of this relationship is poorly understood. We reviewed 14 previously unreported cases of steroid-induced psychiatric syndromes, 79 cases from the literature and 29 studies of the clinical efficacy of steroids in various medical illnesses. Our findings indicate that severe psychiatric reactions occur in approximately 5% of steroid-treated patients, and that a large proportion of these patients have affective and/or psychotic symptoms. Psychiatric disturbances usually occur early in the course of steroid therapy. Female sex, systemic lupus erythematosus and high doses of prednisone may be risk factors for the development of a steroid-induced psychiatric syndrome. Treatment with steroid-taper, neuroleptics or electroconvulsive therapy is generally effective, although tricyclic antidepressants do not appear to be useful therapeutic agents. Most patients recover within several weeks of the onset of symptoms.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Up ↑

%d bloggers like this: